Two cases of pituitary apoplexy occurring in the course of long-term bromocriptine therapy for active acromegaly are described. Although bromocriptine was effective in lowering serum growth hormone levels and concomitant clinical improvement was achieved, both patients developed an acute episode suggesting pituitary apoplexy when the therapy was continued for 6 and 24 months, respectively. Surgery verified marked haemorrhage and necrosis of an eosinophilic pituitary adenoma in each case. Bromocriptine may have suppressed the growth of these pituitary adenomas resulting in necrosis of the tumour, followed by haemorrhage into the adenoma. Pituitary apoplexy has not been documented as a complication of bromocriptine therapy. This report points out a possible role of bromocriptine in the development of this catastrophe and that careful follow-up is required when long-term treatment with bromocriptine is attempted.